{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,7,18]],"date-time":"2026-07-18T12:40:28Z","timestamp":1784378428122,"version":"3.55.0"},"reference-count":14,"publisher":"BMJ","issue":"2","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,1,18]]},"published-print":{"date-parts":[[2019,2]]},"abstract":"<jats:p>A 21-year-old university student studying abroad in the USA presented to the emergency department with double vision, lower extremity weakness with difficulty ambulating and other neuropsychiatric symptoms. MRI of the brain and spinal cord were normal. Vitamin B<jats:sub>12<\/jats:sub> was 78\u2009pg\/mL (58\u2009pmol\/L, reference 211\u2013911\u2009pg\/mL). The patient had been using nitrous oxide capsules used for whipped cream recharging, which she obtained from other students, a few times daily for a month for the purpose of anxiety relief. The patient was not a vegan or vegetarian. The patient was treated with intramuscular vitamin B<jats:sub>12<\/jats:sub> repletion with partial resolution of neurologic symptoms and discharged on vitamin B<jats:sub>12<\/jats:sub> supplementation.<\/jats:p>","DOI":"10.1136\/bcr-2018-228001","type":"journal-article","created":{"date-parts":[[2019,2,8]],"date-time":"2019-02-08T08:46:21Z","timestamp":1549615581000},"page":"bcr-2018-228001","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":13,"title":["One month of nitrous oxide abuse causing acute vitamin B<sub>\n                     <sub>12<\/sub>\n                  <\/sub> deficiency with severe neuropsychiatric symptoms"],"prefix":"10.1136","volume":"12","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-8078-8795","authenticated-orcid":false,"given":"Michael S","family":"Lundin","sequence":"first","affiliation":[{"name":"Internal Medicine, Michigan State University, East Lansing, Michigan, USA"},{"name":"Internal Medicine, Sparrow Hospital, Lansing, Michigan, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"John","family":"Cherian","sequence":"additional","affiliation":[{"name":"Internal Medicine, Michigan State University, East Lansing, Michigan, USA"},{"name":"Internal Medicine, Sparrow Hospital, Lansing, Michigan, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Michael Nyika","family":"Andrew","sequence":"additional","affiliation":[{"name":"Internal Medicine, Michigan State University, East Lansing, Michigan, USA"},{"name":"Internal Medicine, Sparrow Hospital, Lansing, Michigan, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Richa","family":"Tikaria","sequence":"additional","affiliation":[{"name":"Internal Medicine, Michigan State University, East Lansing, Michigan, USA"},{"name":"Internal Medicine, Sparrow Hospital, Lansing, Michigan, USA"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2019,2,7]]},"reference":[{"key":"2025082623265890000_12.2.bcr-2018-228001.1","doi-asserted-by":"crossref","first-page":"334","DOI":"10.1017\/cjn.2018.15","article-title":"Subacute combined degeneration from nitrous oxide abuse in a patient with pernicious anemia","volume":"45","author":"Anderson","year":"2018","journal-title":"Can J Neurol Sci"},{"key":"2025082623265890000_12.2.bcr-2018-228001.2","doi-asserted-by":"publisher","DOI":"10.1159\/000353623"},{"key":"2025082623265890000_12.2.bcr-2018-228001.3","doi-asserted-by":"crossref","first-page":"222","DOI":"10.1186\/s12883-017-0990-3","article-title":"Nitrous oxide induced subacute combined degeneration with longitudinally extensive myelopathy with inverted V-sign on spinal MRI: a case report and literature review","volume":"17","author":"Yuan","year":"2017","journal-title":"BMC Neurol"},{"key":"2025082623265890000_12.2.bcr-2018-228001.4","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMcp1113996"},{"key":"2025082623265890000_12.2.bcr-2018-228001.5","doi-asserted-by":"crossref","first-page":"790","DOI":"10.1016\/j.yrtph.2015.10.017","article-title":"Recreational nitrous oxide use: prevalence and risks","volume":"73","author":"van Amsterdam","year":"2015","journal-title":"Regul Toxicol Pharmacol"},{"key":"2025082623265890000_12.2.bcr-2018-228001.6","doi-asserted-by":"crossref","first-page":"71","DOI":"10.17245\/jdapm.2018.18.2.71","article-title":"Complications caused by nitrous oxide in dental sedation","volume":"18","author":"Chi","year":"2018","journal-title":"J Dent Anesth Pain Med"},{"key":"2025082623265890000_12.2.bcr-2018-228001.7","doi-asserted-by":"crossref","unstructured":"Banks RGS , Henderson RJ , Pratt JM . Reactions of gases in solution. Part III. Some reactions of nitrous oxide with transition-metal complexes. J of the Chemical Society A: Inorganic, Physical, Theoretical 1968:2886\u20139.doi:10.1039\/j19680002886","DOI":"10.1039\/j19680002886"},{"key":"2025082623265890000_12.2.bcr-2018-228001.8","doi-asserted-by":"publisher","DOI":"10.1001\/archsurg.1993.01420240099018"},{"key":"2025082623265890000_12.2.bcr-2018-228001.9","doi-asserted-by":"crossref","first-page":"504","DOI":"10.1212\/WNL.28.5.504","article-title":"Neuropathy following abuse of nitrous oxide","volume":"28","author":"Layzer","year":"1978","journal-title":"Neurology"},{"key":"2025082623265890000_12.2.bcr-2018-228001.10","doi-asserted-by":"publisher","DOI":"10.1097\/ALN.0b013e318178820b"},{"key":"2025082623265890000_12.2.bcr-2018-228001.11","doi-asserted-by":"crossref","DOI":"10.1136\/bcr-2016-215728","article-title":"Nitrous oxide misuse and vitamin B12 deficiency","volume":"2016","author":"Massey","year":"2016","journal-title":"BMJ Case Rep"},{"key":"2025082623265890000_12.2.bcr-2018-228001.12","first-page":"56","article-title":"Neuropsychiatric symptoms induced by large doses of nitrous oxide inhalation: a case report","volume":"30","author":"Chen","year":"2018","journal-title":"Shanghai Arch Psychiatry"},{"key":"2025082623265890000_12.2.bcr-2018-228001.13","doi-asserted-by":"publisher","DOI":"10.1136\/practneurol-2014-001071"},{"key":"2025082623265890000_12.2.bcr-2018-228001.14","doi-asserted-by":"crossref","first-page":"328","DOI":"10.1016\/j.revmed.2013.04.018","article-title":"[Vitamin B12 deficiency due to nitrous oxide use: unrecognized cause of combined spinal cord degeneration]","volume":"35","author":"Chaugny","year":"2014","journal-title":"Rev Med Interne"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2018-228001","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T06:27:12Z","timestamp":1756276032000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2018-228001"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,2]]},"references-count":14,"journal-issue":{"issue":"2","published-online":{"date-parts":[[2019,2,7]]},"published-print":{"date-parts":[[2019,2]]}},"alternative-id":["10.1136\/bcr-2018-228001"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2018-228001","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,2]]}}}